MedShadow Blog

 

 

Alone and Afraid at 4 AM

Is there anything more frightening than being hit with side effects in the middle of the night? Yes — being hit like that when you're 94.
By Suzanne B. Robotti
Published: August 22, 2017
 

Laura received a phone call at 4 a.m. It was her 94-year-old mother, gasping that she felt terrible. Mom felt so nauseous, she thought she was about to die. Laura asked if she could breathe. Yes. Could she walk? Yes. Laura was then on her way to Mom.

Laura (not her real name) is a regular visitor to MedShadow, and she thought everyone should know what happened next.

Laura and her husband called her mom while they drove to her home, making sure she wasn’t any worse. When they arrived, Laura’s mother was shaking and her face was gray. She had vomited and had some diarrhea. She hadn’t slept and she was clearly distraught. It felt, she said, “like something is sitting on the back of my throat.” With her next breath she said, “I just started a new medicine tonight. Do you think it could be that?”

JOIN MEDSHADOW IN DEMANDING MARIJUANA RESEARCH

We need scientists to research marijuana - but they can't because the DEA calls it a Schedule I drug. Join us in asking the DEA to name it a Schedule II drug so research can begin. Sign the petition | Learn more

A few clicks later on her smartphone, the answer was clear. The first and most common side effect of the drug was nausea. Laura’s mother visibly relaxed.

They talked about the medicine, which was to combat a high white blood cell count, indicating an infection that the doctor didn’t know the location of. Her mother calmed down enough to sleep. At about 10 a.m. the next morning, Laura’s mother awoke with the nausea gone. After a little food, she was ready to start her day.

It was the weekend, and the doctor could not be reached until Monday. They decided Mom would stop taking the medicine and wait until they could see the doctor, avoiding a visit to the emergency room.

On Monday, Laura and her mother met with the doctor, who apologized for not warning her about the possibility of common side effects. The doctor said “I didn’t think it would happen to you.”

Laura was outraged because a senior is much more likely to feel the side effects of most medicines Their systems are slower, and older. She continues to feel anger at the doctor and the pharmacist who had also not flagged the risk of nausea.

Laura later told me, “It’s outrageous that they should not warn my mother about such a common side effect. A 94-year-old woman up all night. The anxiety! The fear! She called me panicked because she thought she would die alone.”

What happened to Laura’s mother is a reminder to all. Ask your doctor and/or pharmacist about the potential side effects of any drug you are about to start. No one should lie awake at night, alone, worrying, “Is it a side effect or am I dying?”

DO YOU HAVE A FIRST-PERSON STORY ABOUT SIDE EFFECTS OF A MEDICATION? Email us the outline of the story, and if it’s a good fit for MedShadow, we’ll get back to you about publishing it.
Suzanne B. Robotti

Suzanne B. Robotti

Suzanne Robotti founded MedShadow Foundation in 2012. Learn more about Su and her mission.

Average: 5